Drug ‘riskier’ than ecstasy being sold on Doncaster streets

editorial image
0
Have your say

Health bosses have warned a more deadly drug, similar to ecstasy, is being sold on the streets of Doncaster. Public Health officials say the pills which they are seeing are another illegal substance which could be even more dangerous to users.

PMMA, or PMA, has been sold in pill form since 2010, but is much riskier to take than the MDMA usually found in ecstasy because it can take longer to take effect - which leads to people overdosing.

The dangers of the drug ecstasy where brought into sharp focus last month when a clubber suffered a heart attack after taking what are thought to be a type of ecstasy pill in the borough. Police issued a warning about the batch of pills, pictured below.

Andy Maddison, Public Health Improvement Coordinator, said: “There has been an increase in pills being sold as ‘ecstasy’ that do not in fact contain the expected MDMA, but instead contain the similar, but much riskier substances PMA or PMMA which are more toxic at lower doses than MDMA and can also take longer to take effect.

“This leads to people thinking that they are not working or are low in strength who the begin re-dosing and eventually overdosing. Both of these drugs have been implicated in a number of hospitalisations and deaths.

“Locally we have no confirmed deaths or hospitalisations as a result of these drugs or of high content MDMA pills; but during the period 2010-15 there have been 74 recorded PMA/PMMA and 145 ecstasy/MDMA related deaths in England and Wales.”

In the last three years, there has also been a sharp increase in the amount of MDMA included in ecstasy pills, leaving users more vulnerable than ever.

Mr Addison added: “There is evidence to suggest that there has been a rise in use of ecstasy nationally and it would be fair to suggest that Doncaster is also part of this current trend. I certainly would not say that Doncaster has a particularly increased prevalence of use in comparison to other areas.”

The warning comes as a former ecstasy addict who dreamt that her young son could not wake her up because of her drug addiction has urged other users to seek help.

The mum, who has a six-year-old son, first started talking ecstasy when she was just 13-years-old.

“It was 2003 and my friend and I had been talking about trying some drugs. We found tablets in their house and decided to take them.

“We started tripping on them, it was a bit scary at first but then we got used to it. I’ve seen all sorts of things, people in the room who aren’t there, spiders crawling up the wall, even unicorns.”

From there, she started taking them on a regular basis with her friend - and it didn’t take long for the quantity the teens were taking to increase.

“I’d say within abut two weeks we’d gone from taking half a pill each to having two pills each. We never thought about exactly what we were taking and it never crossed our mind that we might not be safe.”

It was while she was on a trip, that the 25-year-old found herself in a dangerous situation two years later, although she did not realise it at the time.

“I wandered out in to the road because I was convinced there were people standing in my way on the pavement who weren’t going to move.

“I look back now and I realise that could have been a really bad experience and I could have been run over. Luckily, there were no cars coming and my friend pulled me out of the road.”

Her addiction was so strong, that even after having her son she couldn’t stop. It wasn’t until the mum-of-one was 21 and saw one of her friends almost die that she was shocked in to action.

“The most I ever took was four pills at once and then about an hour later I took another four pills. I needed more to get that same kind of high, it was a mind-blowing experience.

“Then on my 21st birthday, we’d all taken some really strong ecstasy and some other drugs including M-Cat, (Mephedrone) when all of a sudden, my friend fainted and started convulsing on the floor. His eyes were rolling in to the back of his head and his tongue was going to the back of his throat.

“He was taken to hospital. He was fine, but he was lucky. It was such a scary thing to see and it made me realise that I didn’t really know what I was taking and what it could do to me.

“I also had a dream that I couldn’t wake up, it was like an out-of-body experience. By then, my son was about three. In my dream he was trying to wake me up but he couldn’t. I even dreamt about being in hospital, but I still couldn’t wake up. I did wake up, but the idea that if I didn’t stop taking the drugs I might not be there for him was the worst thing ever.”

It was then that she decided to get help for her addiction, seeking help from local substance abuse support groups. She admits that she struggled, and at times still took Ketamine and Amphetamine, but her determination to be a better mum kept her going.

“I would ask anybody who is taking these drugs to come to RDASH or go to a local support group,” she added.

stay away from people who were selling or taking drugs, but I knew I had to do it for my son. The positive thing was that as I started to turn my life around I met new people and made new friends.

Two years of intensive treatment followed, but the 25-year-old says two years ago she finally found happiness without any help from drugs.

“Now, I find it easy to stay away from ecstasy. While I was having my treatment, somebody suggested that I might like to be a mentor for RDASH. I have almost finished my training and am looking in to starting a degree in

“I decided that I wanted to be a mentor to bring closure to myself and also to offer support to somebody else who is where I was. I’m living proof you can beat your addiction and come out the other side.

“I would ask anybody who is taking these drugs to come to RDASH or go to a local support group.”

Andy Maddison has also warned people against using ecstasy, and any other illegal drug, but said that if people wanted to do so they should make sure they take steps to try and ensure their safety as far as possible.

“I would advise anyone against the use of illicit substances mainly because of the unknowns involved in their production and sale. No one can be sure of what is in the drug with any certainty and as a result cannot make a safe and informed choice.

“There are a number of dangers commonly associated with the use of ecstasy; such as hyperthermia, heat-stroke and over-heating. Many Ecstasy users are aware of this and feel the need to make sure they are drinking enough water to stay cool, but as a result can suffer from over-hydration which causes risks of its own and can also result in death.

“It is important to remember that if you do choose to use these drugs that you should not consume any more than one pint of water per hour, take plenty of breaks from dancing and if possible eat salty snacks to maintain your bodies salt levels.”

There are currently around 2,000 adults receiving treatment from Aspire - Doncaster’s drug and alcohol services for adults.

Young people or carers can ring Project 3 Young Persons Health and Wellbeing Service on 01302 640032 for advice and support. Adults can ring 01302 730956.